Has anyone had problems with Zoloft side effects as a result of eating grapefruits? I started taking zoloft (100 mg daily) just two months ago and have not gotten over what I thought were the initial symptoms--dizziness, drowsiness, itchy skin. I was so tired all day long that I found I had to drink up to 7 cups of coffee a day to stay awake. While reading an old magazine, one title jumped out at me, "Grapefruit Concern". It went on to mention certain prescription drugs that are affected by eating grapefruit and its juice. Typically, I eat two grapefruits a day! When I called my pharmacist, he said that it wasn't a drug that showed a high incidence of interaction with grapefruit, unlike the cholesterol lowering drugs. (Internet searches clearly showed that there is a connection). The pharmacist did however, say, that I should skip that night's dose and try to taper off. After just a few days, my energy has returned and I hope to get off this drug completely. As I was only on it for two months, how slowly do I have go to wean myself off it? Is one week alright?
Grapefruit has been proven to inhibit the cytochrome P450 enzyme group in the liver. These enzymes are chiefly responsible for the breakdown of Zoloft in your body. Given your grapefruit intake, it can be said that you're probably getting too much medication.
I would speak with your doctor about tapering off the Zoloft. One week is far too quick even if you've only been on the medication a few months. The dizziness you speak of as a side effect would certainly get worse following a rapid discontinuation.
Also, you may want to try tapering to a lower dose and holding there, thus decreasing side effects but giving the drug a chance to work.
-I am not a doctor. Take my advice with a grain of salt and speak with your physician or pharmacist about any changes in medication or treatment.
I was actually advised not to eat grapefruit while on Zoloft. As Sharejew said, it does interact with SSRIs like Zoloft. In fact, depending on what pharmacy I used to get refills, there would be stickers on the medication bottle stating not to consume any grapefruit products....furthermore, both my pharmacist and doctor told me to stay away from grapefruit. I am not really sure why your pharmacist gave you the advice he/she did...keep us posted.l
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.